Alert archive / Hawaii / Flash Flood Warnings in 2006

Flash Flood Warning 77, NWS Honolulu, HI

March 16, 2006Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 16, 2006, 7:45 PM HST for Kauai County, Hawaii. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 16, 2006, 7:45 PM HST (05:45 UTC)
Expired
Mar 16, 2006, 8:45 PM HST
In force
60 min
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Kauai County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 170543
FFWHFO
HIC007-170645-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
745 PM HST THU MAR 16 2006

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 845 PM HST

* AT 730 PM HST...RADAR SHOWED A LINE OF HEAVY RAIN NEAR LIHUE 
  MOVING NORTHEAST AT 10 MPH. THE HEAVY SHOWERS ARE EXPECTED TO
  DIMINISH BY 9 PM.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PUHI...KILAUEA...MOLOAA...ANAHOLA...KAPAA AND WAILUA.

MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS
PRONE TO FLOODING.

EXCESSIVE RUNOFF FROM THE HEAVY RAIN WILL CAUSE FLASH FLOODING OF 
STREAMS...HIGHWAYS...UNDERPASSES AND LOW LYING AREAS...AND COULD 
ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

BE ESPECIALLY CAUTIOUS SINCE IT IS HARDER TO SEE FLASH FLOODING IN
THE DARK. AVOID TRAVEL.

DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.

REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 845 PM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2180 15943 2217 15921 2229 15947 2191 15966

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 16, 5:00 PM HST, 2 hours 45 minutes earlier.

Area forecast discussion, Mar 16, 5:00 PM HST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
500 PM HST THU MAR 16 2006

REMOVED EXTRANEOUS WORDING AT END OF FIRST DISCUSSION PARAGRAPH

.SYNOPSIS...A TROUGH BOTH AT THE SURFACE AND ALOFT CONTINUES TO
MAINTAIN A MOIST AND UNSTABLE AIRMASS OVER THE MAIN HAWAIIAN
ISLANDS. THE FOCUS OF HEAVY SHOWERS AND THUNDERSTORMS WILL REMAIN
OVER KAUAI TONIGHT. OVERALL SHOWER ACTIVITY WILL DECREASE TOMORROW
AND SATURDAY...BUT LOCALLY HEAVY SHOWERS AND THEREFORE THE THREAT OF
FLASH FLOODING WILL PERSIST THROUGH THE WEEKEND AND INTO NEXT WEEK.
&&

.DISCUSSION...LOW LEVEL CONVERGENCE...AMPLE MOISTURE AND STRONG
UPPER LEVEL SUPPORT CONTINUES TO PRODUCE A RELATIVELY FOCUSED AREA
OF HEAVY SHOWERS AND THUNDERSTORMS OVER AND AROUND THE ISLAND OF
KAUAI. AT LOW LEVELS...A SURFACE TROUGH TO THE WEST IS CAUSING A
SHARP TURNING OF THE WINDS ACROSS THE STATE. RADAR WIND PROFILES
OVER INDICATE LOW LEVEL FLOW OUT OF THE EAST NORTHEAST OVER THE BIG
ISLANDS AND OUT OF THE SOUTH OVER KAUAI. WHILE THE DEPTH OF
EASTERLIES OVER THE BIG ISLAND REMAINS NEAR 5 THOUSAND FEET...
RADAR PROFILES OVER KAUAI SHOWED SOUTHERLY WINDS HAVE DECREASED IN
DEPTH FROM 12 TO 10 THOUSAND FEET. WHILE THE SURFACE TROUGH REMAINS
WEST OF KAUAI...RADAR AND AIRCRAFT DATA OVER KAUAI SHOW THAT HIGH
LEVEL WINDS HAVE TURNED TO THE WEST NORTHWEST THIS AFTERNOON...A
SIGN THAT THE AXIS OF THE SHORTWAVE HAS MOVED EAST OF KAUAI. THIS
WILL DECREASE THE AMOUNT OF UPPER SUPPORT THAT WAS DRIVING THE HEAVY
SHOWERS AND THUNDERSTORMS OVER THE GARDEN ISLE TODAY. WILL KEEP LOTS
OF SHOWERS IN THE FORECAST FOR GARDEN ISLE TONIGHT...BUT LIMIT THE
THUNDERSTORMS TO THE EVENING HOURS. HAVE OTHERWISE REMOVED
THUNDERSTORMS FROM THE FORECAST TONIGHT...AND DECREASED THE AMOUNT
OF SHOWERS FOR EVERYWHERE ELSE EXCEPT FOR WINDWARD BIG ISLAND. UPPER
LEVEL SUPPORT FOR HEAVY SHOWERS DECREASES SLIGHTLY TOMORROW...THOUGH
NOT COMFORTABLY ENOUGH TO REMOVE THE LOCALLY HEAVY SHOWERS WORDING.
HAVE MARKEDLY REDUCED THE  OVERALL AMOUNT OF CLOUDS AND SHOWERS
ACROSS THE BOARD FRIDAY MORNING. THE MORNING SUNSHINE WILL LEAD TO
AFTERNOON CONVECTION...SO HAVE MAINTAINED HIGHER POPS AND ISOLATED
THUNDERSTORMS FOR THE AFTERNOON HOURS. SNOW SHOWERS TAPERED OFF THIS
AFTERNOON ON THE BIG ISLAND SUMMITS...BUT A SHORTWAVE PASSING
TONIGHT WILL BRING ANOTHER ROUND OF SNOW SHOWERS TONIGHT AND
FRIDAY...SO THE WINTER STORM WARNING CONTINUES.

THE SURFACE TROUGH WILL LINGER OVER THE ISLANDS OVER THE
WEEKEND...AND ANOTHER UPPER TROUGH WILL MOVE INTO THE AREA. THE TWO
FEATURES IN CONCERT WILL MAINTAIN THE POSSIBILITY OF HEAVY
SHOWERS...THUS HAVE EXTENDED THE FLASH FLOOD WATCH INTO SATURDAY.
THE UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH AT LEAST THE
FIRST HALF OF NEXT WEEK.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
 FLASH FLOOD WATCH...ALL ISLANDS THRU SATURDAY.
 WINTER STORM WARNING...BIG ISLAND SUMMITS THRU FRIDAY.

&&

TANABE

In the hours before

Local storm report, Mar 16, 2:47 PM HST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
247 PM HST THU MAR 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     HEAVY RAIN       KAHUKU                  21.68N 157.95W
03/16/2006  U0.00 INCH       HONOLULU           HI   TRAINED SPOTTER

            SPOTTER ESTIMATES HEAVY RAINFALL AT THE RATE OF 1-2
            INCHES PER HOUR. RESULTING IN PONDING OF WATER ON ROADS
            BY KAHUKU HIGH SCHOOL

&&

NASH

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 4:42 PM HSTFlash Flood WarningHFOKauai3 hr
Mar 17, 7:52 AM HSTFlash Flood WarningHFOKauai3 hr
Mar 17, 8:15 AM HSTMarine Weather StatementHFO3 hr
Mar 17, 8:39 AM HSTSpecial Marine WarningHFO96 min
Mar 17, 11:25 AM HSTSpecial Marine WarningHFO61 min
Mar 17, 11:31 AM HSTFlash Flood WarningHFOKauai3 hr

Nearby

Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.